Alert archive / Wyoming / Special Weather Statements in 2024
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 19, 2024, 9:21 PM MDT for Big Horn County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2024, 9:21 PM MDT (03:21 UTC)
- Expired
- Aug 19, 2024, 9:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Riverton, WY
- Hail
- 0.50 in
- Wind
- 30
County Big Horn County, WY
The radar
The Billings radar (KBLX), 116 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3426 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
281
WWUS85 KRIW 200321
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
921 PM MDT Mon Aug 19 2024
WYZ004-008-200345-
North Bighorn Basin-Bighorn Mountains West-
921 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BIG HORN COUNTY
THROUGH 945 PM MDT...
At 921 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bighorn Lake, which is 14 miles east of Lovell, moving northeast at
35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor hail
damage to vegetation is possible.
This storm will remain over mainly rural areas of north central Big
Horn County, including the following locations... Porcupine
Campground and Bighorn Canyon National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4499 10789 4497 10788 4493 10788 4491 10785
4489 10786 4487 10786 4484 10783 4481 10782
4479 10818 4495 10825 4500 10808 4500 10791
TIME...MOT...LOC 0321Z 246DEG 29KT 4491 10811
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
DziewaltowskiWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 5:34 PM MDT, 3 hours 47 minutes earlier. Its key messages:
- Showers and thunderstorms will be more isolated in nature today, but locally heavy rain and gusty outflow winds will remain a concern.
- Elevated fire weather conditions are expected Tuesday and Wednesday with gusty southwest winds and drier RHs.
- Monsoonal moisture flow returns to the south on Wednesday, and elsewhere by Thursday.
- Confidence increases regarding a closed low brining cooler and possibly wetter weather to the region for the weekend.
Area forecast discussion, Aug 19, 5:34 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Riverton WY 534 PM MDT Mon Aug 19 2024 .KEY MESSAGES... - Showers and thunderstorms will be more isolated in nature today, but locally heavy rain and gusty outflow winds will remain a concern. - Elevated fire weather conditions are expected Tuesday and Wednesday with gusty southwest winds and drier RHs. - Monsoonal moisture flow returns to the south on Wednesday, and elsewhere by Thursday. - Confidence increases regarding a closed low brining cooler and possibly wetter weather to the region for the weekend. && .DISCUSSION... Issued at 219 PM MDT Mon Aug 19 2024 CAMs have significantly backed off on shower and thunderstorm activity this afternoon, as compared with yesterday. Wetting rain chances have thus also significantly diminished. That being said, any storms that do pop-up have a good chance of wetting rain, but you have to be under those storms to get the rain. The focus of any storms will generally be along the Uintas, however, storms also will likely develop along the Salt/Wyoming Ranges and push into the northern Wind River Mountains. As of 130 PM, we have seen some decent cumulus development along the Wasatch and Uintas and along the Salt/Wyoming Ranges, which is producing some showers that have moved over western Sweetwater County as well as into the Green River Basin. Convective activity will decrease significantly after 6 PM and it will be a relatively tranquil night otherwise. Convection will be pretty tame and generally non-existent Tuesday, as the trough axis shifts overhead. Tuesday will thus be the warmest day of the week, but temperatures will not exceed seasonal norms by too much. A trough starts to push into the PACNW Tuesday, which will effectively work to increase the gradient. This will come more into play on Wednesday with southwest winds gusting 30 to 40 mph through much of the afternoon across the Wind Corridor and other favored locations. With the wind, and generally drier weather, will be looking at elevated to near-critical fire weather conditions. Tuesday will also see elevated fire weather conditions given low RHs, but winds will not be as strong. Wednesday will also see monsoonal flow again start to push into the region, but given the shift in the ridge axis, will be focused farther east and south. Portions of eastern Sweetwater County will have better than 30% chances for wetting rain with showers and storms Wednesday afternoon, but shower and thunderstorm chances are near zero elsewhere on Wednesday. By Thursday, we start to get better shower and thunderstorm chances with a shortwave passage, however, it again looks to be mainly focused across the south. More widespread chances look to come Friday and Saturday ahead of a stronger closed low that will be coming on shore Friday. This will act to further tighten the gradient and keep gusty southwest winds across the region into the weekend. The aforementioned closed low is progged to continue to slide across the western U.S. Saturday. By Sunday, it looks to slide into WY. Models continue to be in agreement with this system, and thus, confidence is increasing regarding cooler and possibly wetter weather for the later part of the weekend. 700 mb temps are progged in the 0 to +3C range (12Z GFS run had as low as -2C) for Sunday, which would certainly be cold enough for mountain snow. We are still nearly a week out on this, so do not have enough confidence to make any additional assumptions, however, certainly something to keep an eye on. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 536 PM MDT Mon Aug 19 2024 Scattered thunderstorms have formed this afternoon and continue this evening, with a majority of activity west of the Divide in the Upper Green River Basin, including for KRKS, KPNA, and KBPI. Gusty outflow winds of 30 to 40 kt, lightning, and brief visibility reduction due to heavy rain are the main threats. East of the Divide, there is a 10 to 20 percent chance thunderstorms through sunset. After sunset, storms will quickly dissipate. Thunderstorms will be more isolated in nature on Tuesday afternoon, with only a few TAF sites carrying a mention of vicinity thunderstorms. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Air Quality Alert until 1 PM MDT Tuesday for WYZ012-015>018. && DISCUSSION...Hensley AVIATION...VandenBoogart/LaVoie
Hazardous weather outlook, Aug 19, 7:34 AM MDT, 13 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 734 AM MDT Mon Aug 19 2024 WYZ001>020-022>030-201745- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 734 AM MDT Mon Aug 19 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will develop this afternoon. Strong wind gusts to 40 mph will be possible with this activity, as well as brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wednesday and Thursday...Elevated to critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 19, 5:41 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
541 PM MDT Mon Aug 19 2024
WYZ017-018-200015-
Wind River Basin-Lander Foothills-
541 PM MDT Mon Aug 19 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
615 PM MDT...
At 540 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Diversion Dam Rest Area to
near Sand Draw. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph. Isolated gusts of exceeding 55 mph
are possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Motorists should be alert for sudden,
strong crosswinds.
Strong thunderstorms will be near...
Riverton, Kinnear, Morton, and Pilot Butte Reservoir around 545 PM
MDT.
Ocean Lake around 550 PM MDT.
Pavillion around 555 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4283 10821 4267 10864 4275 10870 4302 10900
4307 10908 4330 10871 4290 10791
TIME...MOT...LOC 2340Z 232DEG 21KT 4318 10891 4283 10820
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DziewaltowskiLocal storm report, Aug 19, 6:04 PM MDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
604 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Non-Tstm Wnd Gst 1 SSW Lander 42.82N 108.73W
08/19/2024 M60 MPH Fremont WY ASOS
ASOS station KLND Lander Airport.
&&
TLSpecial weather statement, Aug 19, 6:16 PM MDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Riverton WY 616 PM MDT Mon Aug 19 2024 WYZ015-017-018-200045- Wind River Basin-Wind River Mountains East-Lander Foothills- 616 PM MDT Mon Aug 19 2024 ...GUSTY SHOWERS WILL IMPACT CENTRAL FREMONT COUNTY THROUGH 645 PM MDT... At 615 PM MDT, Doppler radar was tracking a strong outflow boundary along a line extending from 10 miles west of Fort Washakie to near Dickinson Park. Movement was east at 30 mph. HAZARD...Wind gusts of 50 to 55 mph. SOURCE...Radar indicated. IMPACT...Gusty winds could blow around unsecured objects. Strong thunderstorms will be near... Dickinson Park around 620 PM MDT. Fort Washakie around 630 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4310 10909 4315 10853 4268 10853 4269 10907 TIME...MOT...LOC 0015Z 261DEG 25KT 4303 10908 4277 10907 MAX HAIL SIZE...0.00 IN MAX WIND GUST...55 MPH TL
Special weather statement, Aug 19, 7:50 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
750 PM MDT Mon Aug 19 2024
WYZ011-200230-
Southeast Johnson County-
750 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JOHNSON COUNTY
THROUGH 830 PM MDT...
At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Linch, which is 15 miles east of Kaycee, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Motorists
should be alert for sudden, strong crosswinds.
This storm will remain over mainly rural areas of southeastern
Johnson County, including the following locations... Sussex.
This includes Interstate 25 between mile markers 235 and 238, and
between mile markers 273 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4349 10646 4403 10667 4417 10612 4417 10601
4350 10602
TIME...MOT...LOC 0149Z 259DEG 14KT 4365 10633
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DziewaltowskiSpecial weather statement, Aug 19, 8:27 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
827 PM MDT Mon Aug 19 2024
WYZ003-004-200300-
North Bighorn Basin-Cody Foothills-
827 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PARK COUNTY THROUGH
900 PM MDT...
At 827 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ralston, which is 7 miles west of Powell, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail. Small hail
may be accumulating on surfaces.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor hail
damage to vegetation is possible.
This storm will remain over mainly rural areas of northeastern Park
County, including the following locations... Park County Fairgrounds
and Powell Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4471 10888 4482 10908 4500 10889 4490 10863
4477 10870
TIME...MOT...LOC 0227Z 204DEG 18KT 4479 10890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DziewaltowskiSpecial weather statement, Aug 19, 9:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
921 PM MDT Mon Aug 19 2024
WYZ004-008-200345-
North Bighorn Basin-Bighorn Mountains West-
921 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BIG HORN COUNTY
THROUGH 945 PM MDT...
At 921 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bighorn Lake, which is 14 miles east of Lovell, moving northeast at
35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor hail
damage to vegetation is possible.
This storm will remain over mainly rural areas of north central Big
Horn County, including the following locations... Porcupine
Campground and Bighorn Canyon National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4499 10789 4497 10788 4493 10788 4491 10785
4489 10786 4487 10786 4484 10783 4481 10782
4479 10818 4495 10825 4500 10808 4500 10791
TIME...MOT...LOC 0321Z 246DEG 29KT 4491 10811
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DziewaltowskiThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:16 PM MDT | Special Weather Statement | RIW | Fremont | 29 min |
| Aug 19, 7:50 PM MDT | Special Weather Statement | RIW | Johnson | 40 min |
| Aug 19, 8:07 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 23 min |
| Aug 20, 2:12 AM MDT | Fire Weather Watch | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more | 11 hr |
| Aug 20, 1:01 PM MDT | Red Flag Warning | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more | 31 hr |
Nearby
Special Weather Statements in Wyoming, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.